Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 73, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 11:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2018, 11:23 PM HST (09:23 UTC)
- Expired
- Nov 10, 2018, 2:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 71 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 12:47 AM HST | FLASH FLOOD | Waikane, HI | KAMEHAMEHA HIGHWAY IS CLOSED FROM THE WAIKANE STORE TO THE WAIAHOLE POI FACTORY DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
238
WGHW50 PHFO 100923
FFWHFO
HIC003-101215-
/O.NEW.PHFO.FF.W.0073.181110T0923Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1123 PM HST FRI NOV 9 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 215 AM HST.
* At 1122 PM HST, radar indicated heavy rain near Ahuimanu. Rain was
falling at a rate of 2 to 3 inches per hour. Flash flooding is
expected to begin shortly.
* Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole,
Kailua, Maunawili, Kaneohe, Kahaluu, and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2141 15774 2139 15772 2134 15770
2134 15779 2151 15793 2154 15785
$$
Powell3 follow-up statements
284
WGHW70 PHFO 101027
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1227 AM HST SAT NOV 10 2018
HIC003-101215-
/O.CON.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1227 AM HST SAT NOV 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1220 AM HST, radar indicated heavy rainfall was still occurring
from Ahuimanu through Kailua, but intensities were beginning to
decrease into the 1 to 2 inch per hour range. Honolulu police
reported road closures along Mokapu Boulevard and Kapaa Quarry Road
due to high water.
Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole, Kailua,
Maunawili, Kaneohe, Kahaluu, and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2141 15774 2139 15772 2134 15770
2134 15779 2151 15793 2154 15785
$$
Powell714
WGHW70 PHFO 101046
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1246 AM HST SAT NOV 10 2018
HIC003-101215-
/O.CON.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1246 AM HST SAT NOV 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1242 AM HST, radar indicated heavy rain was decreasing across the
warned area. However, Honolulu police have closed Kamehameha Highway
between Waikane Store and Waiahole Poi Factory due to high water and
debris. Mokapu Boulevard and Kapaa Quarry Road also remain closed
due to high water.
Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole, Kailua,
Maunawili, Kaneohe, Kahaluu, and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2141 15774 2139 15772 2134 15770
2134 15779 2151 15793 2154 15785
$$
Powell336
WGHW70 PHFO 101200
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
200 AM HST SAT NOV 10 2018
HIC003-101207-
/O.CAN.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
200 AM HST SAT NOV 10 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has ended across windward Oahu.
Kamehameha Highway, Kapaa Quarry Road and Mokapu Boulevard have all
been re-opened. Runoff may continue for the next few hours but the
threat of flash flooding has ended in the warning area.
LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
2147 15773 2141 15774 2139 15772 2134 15770
2134 15779 2151 15793 2154 15785
$$
PowellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 8:49 PM HST, 2 hours 34 minutes earlier.
Area forecast discussion, Nov 9, 8:49 PM HST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 849 PM HST Fri Nov 9 2018 .SYNOPSIS... A weak front near Kauai will move down the island chain tonight through Sunday. Passing showers will accompany the frontal passage with drier and cooler weather expected in its wake. A trade wind weather pattern will then dominate through the first half of next week as high pressure passes by north of the state. Winds will become lighter later in the week with an uptick in shower activity becoming a possibility. && .DISCUSSION... A frontal cloud band over Kauai continues to move east this evening, spreading showers across Kauai and the Kauai channel. Moisture and instability ahead of the front continues to produce moderate to briefly heavy showers over windward Oahu. This front is forecast to move over Kauai this evening, reach Oahu tonight and early Saturday, Maui county on Saturday, and the Big island late Saturday and Saturday night. Passing showers will accompany the frontal passage, especially over windward and mauka areas. Winds are rather light east of the front, with strengthening north to northeast winds noted behind the front. Cooler and drier air will fill in behind the front. However, leftover moisture will likely fuel light showers over some windward and mauka areas. Most leeward locations will remain rather dry into the first part of next week. Expect breezy trade winds during the first half of next week as a high passes by north of the area. By Wednesday and Thursday, the high will be positioned far northeast of the area. Trade winds will become a bit lighter as the pressure gradient relaxes over the area. Models show there may be an increase in moisture and showers activity later in the week. && .AVIATION... As a diffuse front makes its way from Kauai eastward, winds will become north at moderate to occasionally breezy levels across the island chain by Saturday late morning or early afternoon. The front itself will bring periods of showers (and brief to TEMPO MVFR conditions) as it passes each isle, with the boundary reaching the Big Island by Sunday. An AIRMET for mountain obscuration is currently posted for Kauai, and will likely be extended to Oahu by the midnight issuance. Another AIRMET is posted for the possibility of moderate icing above 15,000 feet with the cloud band associated with the front over Kauai and adjacent waters. Finally, conditions will be monitored for any low level turbulence with the winds behind the front. An AIRMET will be issued if warranted. && .MARINE... Fresh to strong northerly winds are expected to fill in across the Kauai and Oahu waters overnight, then across the rest of the state Saturday through Sunday as a front moves down the island chain. Seas have already responded at the exposed nearshore PacIOOS buoys, which will are expected to remain around the advisory mark (10 ft) through much of the weekend. As a result, a small craft advisory has been issued for all waters to account for a combination of winds and seas. Winds will shift to a more typical trade wind direction Sunday night into early next week, potentially holding in the fresh to strong category as a ridge of high pressure builds north of the islands. A combination of strong northerly winds and a reinforcing northerly swell filling in above predicted levels will drive surf heights to advisory levels for exposed north and west facing shores of the smaller islands by Saturday. These conditions will hold through Sunday, then slowly ease early next week. A small northwest swell is expected to fill in Monday with a larger reinforcing north-northwest swell expected Tuesday through midweek. This reinforcement will likely support advisory-level surf for exposed north and west facing shores by Tuesday night. A moderate long-period southwest swell filling in will peak Saturday at heights around the summer average, then gradually decline into early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION...Powell AVIATION...Kinel MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:48 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 36 hr |
| Nov 9, 6:22 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 9, 6:31 PM HST | Areal Flood Advisory | HFO | Kauai | 48 min |
| Nov 9, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 10, 12:17 AM HST | Areal Flood Advisory | HFO | Kauai | 112 min |
| Nov 10, 6:36 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 7:01 AM HST | Areal Flood Advisory | HFO | Honolulu | 97 min |
| Nov 10, 8:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 10, 11:07 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.